A casual mistake can sometimes turn into a fatal mistake. In a gruesome incident, woman who was accidentally given heart disease medication instead of antidepressant worsened her symptoms leading to loss of job and relationship problems.
A 26-year-old woman suffering with depression visited a pharmacist for getting her usual antidepressant, fluoxetine as she was about to go on a trip for a period of three months.
‘A fatal mistake of a pharmacist in swapping a heart medicine with an antidepressant led to severe depressive symptoms in a 26-year-old woman.’
AdvertisementThe pharmacist did not look at the tablet and just gave her a heart medicine, Duride which prevents angina. The woman also did not look at the tablet given to her and she went on the same medication for three months.
Her symptoms got worsened and she suffered with severe migraines, nausea, experienced random heart palpitations and was constantly tired. As her depressive symptoms worsened, she visited another GP for consultation.
The GP found that the medication which was taking was not antidepressant, it was an angina medicine. The issue was alerted to the pharmacist and the Deputy Health and Disability Commissioner.
When the commissioner investigated this issue, they found the box used to store the drug, fluoxetine has only been marked like the anti-depressant but the actual medicine inside the box was duride, the heart medicine.
She said that the pharmacist had failed to check the dispensed medication adequately against the prescription or the label. This was a failure to comply with both the pharmacy's established procedures, and with the pharmacy profession's standards. Later the pharmacist had apologized to her.
PAnimal Lover? Tips to Make This Thanksgiving a Pet-Friendly Celebration! Stroke Patients With Bilingual Skills Recover Faster M
You May Also Like